Health officials in Illinois are warning people about mock marijuana that is spreading across Chicago and the central part of the state, causing severe bleeding among users and, in some cases, death.
Synthetic cannabinoids, also known as K2 or Spice, has been linked to 56 cases in which people in the state experienced severe bleeding after using the substance, officials with the Illinois Department of Public Health said in a statement. The users were hospitalized - and two of them died - after coughing up blood, finding blood in their urine or bleeding from their noses or gums, officials said.
The outbreak has left state health officials struggling to find the source and a way to put a stop to it.
"While there have been cases of adverse effects from synthetic cannabinoids, we have not seen the severe bleeding on this scale," Melaney Arnold, a spokeswoman for the Illinois Department of Public Health, said Tuesday in a statement to The Washington Post. "We continue to investigate cases as they come in to try to identify what product they may have used and where they obtained it. However, synthetic cannabinoids are unregulated and identifying a source or sources is difficult."
"We strongly urge people not to use synthetic cannabinoids," she added, but she said that those who do use and then experience severe bleeding should be taken to the hospital for treatment.
S ynthetic marijuana, also known as spice, is causing violent behavior and dangerous overdoses across the country. Here's why this lab-created drug is often considered more dangerous than botanical marijuana. Video: Jenny Starrs/The Washington Post
The term "synthetic cannabinoids" applies to numerous mind-altering chemicals similar to those in marijuana that are used to create substitutes, according to the Illinois Department of Public Health (IDPH). The products, which have been around for years, can be smoked or vaporized in e-cigarettes and are commonly sold in convenience stores, gas stations and drug paraphernalia shops across the United States.
Officials say the chemicals can be "unpredictable, harmful and deadly."
The Illinois Department of Public Health described them this way:
"These chemicals are called cannabinoids because they are similar to chemicals found in the marijuana plant. Because of this similarity, synthetic cannabinoids are sometimes misleadingly called 'synthetic marijuana' (or 'fake weed'), and they are often marketed as safe, legal alternatives to that drug. In fact, they are not safe and may affect the brain much more powerfully than marijuana; their actual effects can be unpredictable and, in some cases, more dangerous or even life-threatening.
"Synthetic cannabinoids are part of a group of drugs called new psychoactive substances (NPS). NPS are unregulated mind-altering substances that have become newly available on the market and are intended to produce the same effects as illegal drugs. Some of these substances may have been around for years but have reentered the market in altered chemical forms, or due to renewed popularity."
In nine cases in Illinois, the substances were cut with brodifacoum - or rat poison, according to the statement from the health department.
"We continue to see the number of cases rise," Dr. Nirav Shah, director of the state's Department of Public Health, said in the statement.
Shah said IDPH is working with local health departments as well as the Centers for Disease Control and Prevention to identify the products, but "without more information, IDPH does not know how much contaminated product is circulating or where."
In the 1980s, synthetic cannabinoids were considered research compounds but they are now produced overseas, according to the CDC.
From 2010 to 2015, the number of poisonings from toxic exposures surged across the United States, revealing 456 cases involving synthetic cannabinoids, according to a Morbidity and Mortality Weekly Report.
In Illinois, 17 cases have been reported in the Chicago area since March 7, followed by 14 cases in Peoria County and 12 cases in Tazewell County, according to the most recent data from the state health department. Officials are warning people who have bought the products not to use them, and those who have already used the products and are experiencing symptoms to seek immediate medical help.
The Washington Post